Florida, 2008

Damaging Winds in Florida, February 18, 2008

February 18, 2008 · NWS JAX · 2 events in 1 county or zone

A pre-frontal squall line developed over central Alabama and extended South-southwestward into Louisiana. This squall line moved across southeastern Georgia and northern Florida overnight on 2/17-18/2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line developed over central Alabama and extended South-southwestward into Louisiana. This squall line moved across southeastern Georgia and northern Florida overnight on 2/17-18/2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 18, 10:42 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 18, 10:42 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1042 AM EST MON FEB 18 2008

.UPDATE...MOSTLY SHOWER ACTIVITY SO FAR THIS MORNING WITH ISOLATED
EMBEDDED THUNDERSTORMS. LINE OF STRONGEST CONVECTION IS OVER THE
ERN ZONES AND EXTENDS SSW INTO EASTERN ALACHUA AND NOW MOVING INTO
MARION. THIS APPEARS TO BE THE LOCATION OF THE COLD FRONT.
TORNADO WATCH EXPIRED FOR NRN ZONES AS DRIER AND MORE STABLE AIR
MOVES IN. SOME OVERRUNNING TYPE PRECIP EXPECTED OVER SE GA AND
INLAND NE FL NEXT FEW HOURS. MAIN CHANGES TO ZONES WAS TO ADJUST
POPS. STILL POSSIBLE TO GET ISOLATED STRONG/POSSIBLE SEVERE
STORMS TO DEVELOP AHEAD OF FRONT WHERE SUFFICIENT 0-6KM SHEAR AND
SFC HEATING WILL HELP DESTABILIZE ATMOSPHERE.

&&

.AVIATION...MVFR CIGS EXPECTED FOR THE NEXT FEW HOURS WITH BRIEFLY LOWER
CONDS IN SHOWERS AND POSSIBLE THUNDERSTORM ACTIVITY. DRIER AIR TO
ADVECT IN THIS AFTERNOON WITH PREVAILING VFR LIKELY BY AROUND 20Z/21Z
AT TAF SITES.

&&

.MARINE...NO SIGNIFICANT CHANGES TO THE MARINE FORECAST. CURRENT
OBS SHOW WINDS IN THE 20-25 KT RANGE WITH MORE MORE SOLID 25-30 KT
TOWARD THE OUTER WATERS AS SEEN IN QUIKSCAT PASS THIS MORNING.
ELEVATED SABSOON TOWERS SHOW 35 KT BUT THINK THIS CAN BE ADJUSTED
DOWNWARD A FEW KNOTS. WINDS EXPECTED TO DECREASE SLIGHTLY LATER
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  38  62  33 /  80  10   0   0
SSI  70  43  59  39 /  80  10   0   0
JAX  73  43  63  36 /  80  10   0   0
SGJ  76  47  60  38 /  70  20   0   0
GNV  74  44  64  34 /  70  20   0   0
OCF  75  46  66  35 /  60  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ALACHUA-
     BRADFORD-CLAY-DUVAL-FLAGLER-MARION-NASSAU-PUTNAM-ST JOHNS.

     FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR ALACHUA-BAKER-
     BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-MARION-SUWANNEE-UNION.

     RED FLAG WARNING FROM 12 PM TO 6 PM EST TUESDAY FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-SUWANNEE-UNION.

GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
     FL OUT 20 NM.

&&

SHASHY/TRABERT/CARROLL/KERNS
Hazardous weather outlook, Feb 18, 10:12 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1012 AM EST MON FEB 18 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1012 AM EST MON FEB 18 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...A LAKE WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTHEAST
OF A JACKSONVILLE TO GAINESVILLE LINE FROM 10 AM UNTIL 4 PM...

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. NUMEROUS
THUNDERSTORMS MAY PRODUCE STRONG AND GUSTY WINDS ACROSS THE PORTIONS
OF NORTHEAST FLORIDA FROM MID MORNING INTO THE AFTERNOON. LOCALLY
HEAVY RAINFALL UP TO 1 TO 2 INCHES IS POSSIBLE AND MAY PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MORE WIDESPREAD FROST AND A POSSIBLE LIGHT FREEZE IS EXPECTED
WEDNESDAY MORNING ACROSS INLAND AREAS.

DRY CONDITIONS TUESDAY AND WEDNESDAY WILL CREATE AN ELEVATED FIRE
DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MKT

In the hours before

Special weather statement, Feb 18, 9:21 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
921 AM EST MON FEB 18 2008

FLZ024-025-GAZ153-154-165-166-181500-
COASTAL CAMDEN-COASTAL GLYNN-DUVAL-INLAND CAMDEN-INLAND GLYNN-NASSAU-
921 AM EST MON FEB 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...NORTHERN
DUVAL...CAMDEN AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS VALID
UNTIL 1000 AM EST...

AT 921 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF RATLIFF...OR 9 MILES
SOUTHWEST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING NORTHEAST AT
40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN
MARCO...RIVERSIDE...ORTEGA...NORMANDY...RATLIFF...DOWNTOWN
JACKSONVILLE...CALLAHAN...BRYCEVILLE...TALLYRAND AND ARLINGTON
THROUGH 1000 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Feb 18, 9:25 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 AM EST MON FEB 18 2008

FLZ024-025-GAZ153-154-165-166-181500-
COASTAL CAMDEN-COASTAL GLYNN-DUVAL-INLAND CAMDEN-INLAND GLYNN-NASSAU-
925 AM EST MON FEB 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...NORTHERN
DUVAL...CAMDEN AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS VALID
UNTIL 1000 AM EST...

AT 921 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF RATLIFF...OR 9 MILES
SOUTHWEST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING NORTHEAST AT
40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN
MARCO...RIVERSIDE...ORTEGA...NORMANDY...RATLIFF...DOWNTOWN
JACKSONVILLE...CALLAHAN...BRYCEVILLE...TALLYRAND AND ARLINGTON
THROUGH 1000 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Feb 18, 10:18 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1018 AM EST MON FEB 18 2008

FLZ025-031>033-036-037-040-181600-
ALACHUA-BRADFORD-CLAY-DUVAL-MARION-PUTNAM-ST. JOHNS-
1018 AM EST MON FEB 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...SOUTHEASTERN BRADFORD...CLAY...NORTHERN MARION...WESTERN
PUTNAM...NORTHWESTERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG
WINDS VALID UNTIL 1100 AM EST...

AT 1018 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF FORT CAROLINE TO 10 MILES WEST OF FLEMINGTON...MOVING
NORTHEAST AT 50 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND LAKESIDE...TALLYRAND...SAN MARCO...RIVERSIDE...ORTEGA...
ORANGE PARK...ORANGE HEIGHTS...NEWNANS LAKE...MIDDLEBURG AND KINGSLEY
THROUGH 1100 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Feb 18, 11:02 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1102 AM EST MON FEB 18 2008

FLZ032-033-037-181645-
CLAY-PUTNAM-ST. JOHNS-
1102 AM EST MON FEB 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CLAY...
NORTHERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG WINDS VALID
UNTIL 1145 AM EST...

AT 1102 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF PUTNAM HALL...OR 5
MILES NORTHWEST OF INTERLACHEN...MOVING NORTHEAST AT 40 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PUTNAM HALL...
MANNVILLE...INTERLACHEN...FLORAHOME...CARRAWAY...BOSTWICK...
PICOLATA...BAKERSVILLE...VILANO BEACH AND SAINT AUGUSTINE SOUTH
THROUGH 1145 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Feb 18, 11:45 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EST MON FEB 18 2008

FLZ033-181715-
ST. JOHNS-
1145 AM EST MON FEB 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ST. JOHNS
COUNTY FOR STRONG WINDS VALID UNTIL 1215 PM EST...

AT 1145 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BAKERSVILLE...OR 9 MILES WEST OF
SAINT AUGUSTINE...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BAKERSVILLE...SAINT
AUGUSTINE...ANASTASIA...VILANO BEACH AND SOUTH PONTE VEDRA BEACH
THROUGH 1215 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Feb 18, 12:24 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1224 PM EST MON FEB 18 2008

FLZ033-037-038-181815-
FLAGLER-PUTNAM-ST. JOHNS-
1224 PM EST MON FEB 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...FLAGLER AND SOUTHEASTERN SAINT JOHNS COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 115 PM...

AT 1224 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM SAINT AUGUSTINE
BEACH TO 2 MILES NORTHEAST OF WELAKA...MOVING SOUTHEAST AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND SAINT AUGUSTINE
SOUTH...SAINT AUGUSTINE SHORES...SAINT AUGUSTINE BEACH...SAINT
AUGUSTINE...SPUDS...SATSUMA...SAN MATEO...HASTINGS...ELKTON AND EAST
PALATKA THROUGH 115 PM. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL

The radar

The Jacksonville radar (KJAX), 128 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
February 18, 12:55 PM EST
Where
Flagler County, 2.41 mi W of Korona
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.410, -81.240

Emergency Management reported a tree down on power line at 569 Dupont Road.

Thunderstorm Wind, Flagler

When
February 18, 12:55 PM EST
Where
Flagler County, 0.6 mi W of Palm Coast
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.570, -81.220

Emergency Management reported a cable line down at 77 Forest Hill Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72676, 72677.